The FDA is warning parents to be extra careful when disposing of medication after use, as more and more cases of child deaths are reported due to ingestion of medications found discarded in the household garbage.
The deaths stem from a skin patch containing fentanyl, a very powerful pain reliever. The improper storage and disposal of the patch can cause tragic side effects if a child comes in contact with the patch, especially if the patch is ingested or allowed to remain on the skin for an extended period of time.
The transdermal patch, marketed under the name Duragesic, is a generic product, and is used by patients to relieve pain and bodily aches.
The patch causes an overdose of fentanyl into the child’s system, which can slow breathing, increase the levels of carbon dioxide in the blood, and potentially lead to death.
The FDA is currently aware of 32 cases of accidental fentanyl exposure, 12 of these cases resulted in death.
Patients can reduce their risk by following the instructions on the medicine label, and consult their healthcare professional to understand how to not only medicate with the patch, but how to properly dispose of the patch upon completion of medication.
The Legal Examiner and our Affiliate Network strive to be the place you look to for news, context, and more, wherever your life intersects with the law.